Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 26, NWS Aberdeen, SD

June 1, 2000Hughes County, Hyde County, Lyman County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 1, 2000, 1:12 AM CDT for Hughes County, Hyde County, Lyman County, South Dakota. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 1, 2000, 1:12 AM CDT (06:12 UTC)
Expired
Jun 1, 2000, 2:15 AM CDT
In force
63 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

Counties Hughes County, SD, Hyde County, SD, Lyman County, SD

The radar

The Aberdeen radar (KABR), 169 km from the middle of the area, began a volume at 06:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 2:00 AM CDTHail 0.75Lower Brule, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 6.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2000-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2000-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 340 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2491 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
340 m²/s²
0-3 km storm-relative helicity
764 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 010615
SVRABR
SDC065-069-085-010715-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
112 AM CDT THU JUN 1 2000

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HUGHES COUNTY IN SOUTH DAKOTA
  HYDE COUNTY IN SOUTH DAKOTA
  LYMAN COUNTY IN SOUTH DAKOTA

* UNTIL 215 AM CDT

* AT 112 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER JOE CREEK REC AREA...OR ABOUT 11 MILES
  WEST OF LOWER BRULE...MOVING NORTHEAST AT 70 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  5 MILES NORTHWEST OF STEPHAN AROUND 125 AM CDT
  8 MILES SOUTHEAST OF HIGHMORE AROUND 135 AM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND 
DAMAGING WIND.

THIS IS A DANGEROUS STORM.
$$
KEEFE

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 9:15 PM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, May 31, 9:15 PM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
915 PM CDT WED MAY 31 2000

LATEST RUC CONT TO SHOW 5H AND 7H ENERGY EJECTING TO THE EAST
OVERNIGHT AS SYSTEMS FINALLY MOVE EAST. STRONG 8H JET SETS UP
OVERNIGHT ACROSS MUCH OF THE CWA...WITH DECENT SHEAR TAKING PLACE IN
LOWEST LAYERS. WILL HAVE TO PUSH BACK TIMING OF TSRA COMING INTO
CWA...BUT THEY STILL LOOK LIKE A GOOD BET. LATEST SPC DAY 1 OUTLOOK
HAS PUSHED SLIGHT RISK AREA FURTHER NORTH ACROSS ALL OF OUR CWA.
WITH CLOUD COVER AND WINDS STAYING UP...HAVE ALSO UPPED LOWS TONIGHT
BY A BIT. UPDATED ZONES ALREADY SENT.

.ABR...0NONE.
HINTZ

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 12:56 AM CDTSevere Thunderstorm WarningABRLyman34 min
Jun 1, 1:30 AM CDTSevere Thunderstorm WarningABRBuffalo, Hand45 min
Jun 1, 2:21 AM CDTSevere Thunderstorm WarningABRClark, Spink24 min
Jun 1, 2:44 AM CDTSevere Thunderstorm WarningABRClark31 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.